Wyoming, 2013

Hail in Wyoming, July 21, 2013

July 21, 2013 · NWS CYS · 3 events in 2 counties and zones

Late afternoon and early evening thunderstorms produced large hail in parts of Converse and Niobrara counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon and early evening thunderstorms produced large hail in parts of Converse and Niobrara counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 21, 2:17 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 2:17 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT SUN JUL 21 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 320 PM MDT SUN JUL 21 2013

CONVECTION SO FAR EARLY THIS AFTERNOON WAS LIMITED WITH A SMALL
AREA OF SHOWERS AND STORMS BETWEEN KEAN AND KTOR AT 2030Z. A
WIDELY SCATTERED COVERAGE OF STORMS WILL STILL BE POSSIBLE THROUGH
THE EARLY EVENING OVER THE MOUNTAINS AND THE EAST PART OF THE CWA.
DRIER SURFACE AIR WAS JUST WEST OF KCYS AND KEAN AT 20Z. STILL
BELIEVE THAT MIXING WILL OCCUR BY LATE AFTERNOON TO JUST WEST OF
THE EASTERN WYOMING BORDER. WESTERLY SURFACE WINDS WILL CONTINUE
TO GUST TO 35 MPH IN AREAS ALONG AND WEST OF THE LARAMIE RANGE
THROUGH THE EARLY EVENING.

A COLD FRONT CURRENTLY OVER FAR NORTHERN WYOMING WILL MOVE SOUTH
AND ACROSS THE MUCH OF THE CWA TONIGHT AND MONDAY MORNING. THE
BOUNDARY WILL MOVE SLOWLY BACK EAST THROUGH TUESDAY. BOUNDARY LAYER
MOISTURE WILL REMAIN HIGHER OVER THE PANHANDLE...BUT GENERALLY THE
ATMOSPHERE CONTINUES TO DRY OVER THE CWA THROUGH TUESDAY. THE
BETTER MOISTURE AND PROXIMITY OF THE STRONGER FLOW ALOFT WILL
HELP TO PRODUCE MAINLY ISOLATED SHOWERS AND LATE DAY STORMS OVER
MAINLY THE NORTHEAST PART OF THE CWA. TEMPERATURES WILL BE ABOVE
AVERAGE THROUGH TUESDAY WITH SIMILAR READINGS FOR BOTH DAYS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 320 PM MDT SUN JUL 21 2013

12Z MEDIUM RANGE MODELS CONTINUE TO POINT TO THE RETURN OF
MONSOONAL MOISTURE BEGINNING ON WEDNESDAY AND CONTINUING INTO THE
UPCOMING WEEKEND. THE CULPRIT WILL BE A SHORTWAVE CURRENTLY
LOCATED OVER THE BAJA OF CALIFORNIA COUPLED WITH A WEAKER WESTERN
CONUS RIDGE. ALTHOUGH THE GFS/ECMWF DIFFER SOMEWHAT ON SOLUTION
TIMING...IT IS UNDISPUTED THAT PRECIPITATION CHANCES WILL BE ON
THE INCREASE ESPECIALLY FOR THE LATER WEDNESDAY THROUGH THURSDAY
TIMEFRAME. PROGD SBCAPES OF 1500 TO 2000 J/KG ALONG WITH PWATS
THAT WILL CLIMB ABOVE ONE INCH WILL AID IN CONVECTIVE ORGANIZATION
BOTH LATE WEDNESDAY AS WELL AS ON THURSDAY. GIVEN THE STRENGTH OF
THE AFOREMENTIONED SHORTWAVE...WOULD EXPECT THAT NOCTURNAL
CONVECTION WILL BE A GOOD BET ON BOTH WEDNESDAY AND THURSDAY
NIGHTS. THICKER CLOUD-COVER WILL YIELD HIGH TEMPERATURES THAT WILL
COOL BACK INTO THE 80S DURING THE DAY ON THURSDAY. ALTHOUGH SUB-
TROPICAL MOISTURE PLUME WILL RECYCLE THROUGH THE AREA FOR FRIDAY
THROUGH SUNDAY...LACK OF SYNOPTIC TRIGGER WILL KEEP
AFTERNOON/EVENING CONVECTIVE COVERAGE MORE ISOLATED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1146 AM MDT SUN JUL 21 2013

POCKET OF LOW CLOUDS LOCATED NR THE WY/NE STATELINE CONTINUE TO
LIFT AS OF MIDDAY. HOWEVER...THESE LOW CLOUDS ARE BETWEEN
TERMINALS AND SHOULD CARRY NO IMPACT LATER TODAY. EXPECT GENERALLY
VFR CONDITIONS TO PREVAIL WITH -SHRA/-TSRA DEVELOPMENT AFTER 19Z.
FOR NOW EXPECT THE BEST -SHRA/-TSRA CHANCES TO BE CONFINED TO
WESTERN NEBRASKA PANHANDLE SITES WHERE MOISTURE WILL BE BETTER.
THIS CONVECTION WILL MOVE OUT OF THE AREA AND/OR DISSIPATE BY
AROUND 02Z. SKC CONDITIONS WILL PREVAIL THEREAFTER.

&&

.FIRE WEATHER...
ISSUED AT 237 PM MDT SUN JUL 21 2013

WILL CONTINUE THE RED FLAG WARNING FOR CARBON COUNTY THROUGH 00Z.
FIRE WEATHER CONDITIONS LOOK TO AGAIN BE VERY WARM...DRY AND WINDY
OVER THAT AREA AGAIN MONDAY AFTERNOON. WILL KEEP THE FIRE WEATHER
WATCH GOING UNTIL 00Z...THEN EVENING SHIFT CAN UPGRADE TO A RED
FLAG WARNING. CONDITIONS EASE SOME FOR TUESDAY AND WEDNESDAY OVER
THE WEST PART OF THE CWA AS WINDS ARE EXPECTED TO DIMINISH SOME.
MOST OF ANY SHOWER AND THUNDERSTORM ACTIVITY WILL BE CONFINED TO
THE NORTHEAST PART OF THE CWA THROUGH TUESDAY. A COLD FRONT WILL
MOVE SOUTH AND ACROSS THE EAST PART OF THE CWA TONIGHT AND MONDAY
MORNING. WINDS WILL SHIFT TO NORTHERLY BEHIND THE FRONT FOR MONDAY
AFTERNOON BEFORE RAPIDLY SHIFTING BACK TO SOUTH BY MONDAY NIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR WYZ303>307.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
     FOR WYZ303>307.

NE...NONE.
&&

SHORT TERM...WEILAND
LONG TERM...HAHN
AVIATION...HAHN
FIRE WEATHER...WEILAND
Hazardous weather outlook, Jul 21, 2:20 PM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT SUN JUL 21 2013

WYZ101-103>107-109>118-220930-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
320 PM MDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY DRY CONDITIONS ARE EXPECTED THIS AFTERNOON FOR CARBON COUNTY
AND AREAS WEST OF THE LARAMIE RANGE. AFTERNOON HUMIDITIES ARE
EXPECTED TO FALL INTO THE SINGLE DIGITS. WINDS ARE EXPECTED TO
GUSTS TO 30 TO 35 MPH THIS AFTERNOON. CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED FOR CARBON COUNTY AND PORTIONS OF EXTREME
WESTERN ALBANY COUNTY. RED FLAG WARNINGS HAVE BEEN POSTED UNTIL
6 PM FOR THOSE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIMILAR FIRE WEATHER CONDITIONS CAN BE EXPECTED MONDAY WITH
SLIGHTLY STRONGER WINDS. A FIRE WEATHER WATCH HAS BEEN POSTED FOR
CARBON COUNTY AND EXTREME WESTERN ALBANY COUNTY FOR MONDAY.

MONSOONAL MOISTURE RETURNS TO THE AREA WEDNESDAY NIGHT INTO
THURSDAY WHICH WILL HELP DEVELOP SCATTERED THUNDERSTORMS DURING
THIS TIME. AT THIS TIME...THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-220930-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
320 PM MDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED THROUGH
THE EVENING OVER MAINLY THE NORTHERN PART OF THE NEBRASKA PANHANDLE.
SOME OF THE STORMS MAY PRODUCE GUSTY WINDS...A PERIOD OF MODERATE
RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY
AFTERNOON...MAINLY ACROSS THE NORTHERN PANHANDLE. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME.

A MORE WIDESPREAD THUNDERSTORM EVENT LOOKS TO TAKE SHAPE
WEDNESDAY NIGHT AND PERSIST INTO FRIDAY AS MONSOONAL MOISTURE
RETURNS TO THE AREA. ITS STILL TO EARLY TO DETERMINE WHETHER THESE
THUNDERSTORMS WILL BE SEVERE AT THIS POINT AND WHERE THEY WILL
FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jul 21, 3:58 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT SUN JUL 21 2013

WYZ110-220000-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
458 PM MDT SUN JUL 21 2013

...STRONG AND GUSTY WINDS AFFECTING THE NORTH SNOWY RANGE FOOTHILS
LATE THIS AFTERNOON...

SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WILL GUST TO 50 MPH AT
TIMES LATE THIS AFTERNOON...AFFECTING THE INTERSTATE 80 CORRIDOR
WEST OF LARAMIE TO ARLINGTON. THIS INCLUDES HALLECK RIDGE AND ELK
MOUNTAIN.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.

JAMSKI
Special weather statement, Jul 21, 4:30 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT SUN JUL 21 2013

WYZ101-102-220000-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
530 PM MDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND WESTERN
NIOBRARA COUNTIES UNTIL 600 PM MDT...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BILL...OR 37 MILES NORTH OF DOUGLAS...MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BILL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4326 10476 4297 10510 4324 10542 4341 10526
TIME...MOT...LOC 2330Z 308DEG 21KT 4327 10525

MAZUR

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Converse

When
July 21, 4:44 PM MST to 4:49 PM MST
Where
Converse County, 2.01 mi E of Bill
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
43.230, -105.230

Ping pong ball to baseball size hail was reported just east of Bill.

Hail, Niobrara

When
July 21, 5:25 PM MST to 5:30 PM MST
Where
Niobrara County, 12 mi WNW of Lance Creek
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
43.096, -104.890

Nickel to half dollar size hail was reported west of Lance Creek.

Hail, Niobrara

When
July 21, 5:52 PM MST to 5:55 PM MST
Where
Niobrara County, 10 mi SSE of Lance Creek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.896, -104.594

Penny to quarter size hail was reported south of Lance Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455218, 455219, 455220.